Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Neuropathy w/AC?

Options
nns121317
nns121317 Member Posts: 113

I had my 3rd AC infusion last week, and last night I noticed the tips of my fingers feel callused, like there's something between my skin and whatever I'm touching. I see the MO next week, but I was curious if anyone else had neuropathy issues with AC - neuropathy was mentioned to me for Taxol, which I start on 1/26, but not with the current treatment.

Comments

  • PRbonita45
    PRbonita45 Member Posts: 10
    edited January 2022
    Options

    Hello! I was just going to post about this!! Yes, I am also on my 3rd round (4th round next week) and began noticing sensitivity to hot/cold in my hands at round 2. After my 3rd round last week, I would say around day 4, I began experiencing pain/redness on the bottoms of my feet as well. I spoke with the nurse last week and unfortunately, she said she has never witnessed a patient having neuropathy with AC. Same as you, before my treatment began, I was told this was a common side effect with taxol but not AC. I will see my oncologist next week and will address it with her at that time.



  • serendipity09
    serendipity09 Member Posts: 769
    edited January 2022
    Options

    My neuropathy began prior to to my 4th AC and it became worse with Taxol. It was and is now again, exactly as you describe, fingers feeling callused, such an odd sensation. The AC&T did cause excessive dryness that I had/have no fingerprints,. I'm constantly applying a beeswax hand/body salve on. My MO did tell me then that I could develop some neuropathy while I was on AC. I hope it get better for both of you.

  • specialk
    specialk Member Posts: 9,226
    edited January 2022
    Options

    I wonder if what you are experiencing is actually hand/foot syndrome? It has a number of the same attributes - tingling, numbness, sensitivity to hot or cold, sometimes redness and peeling. I think it is more common with Adriamycin than neuropathy is. It is from the drug leakage into tiny capillaries in hands and feet exacerbated by friction or temperature.

  • minustwo
    minustwo Member Posts: 13,116
    edited January 2022
    Options

    I agree with Special K. Taxotere or Taxol are bad at causing neuropathy, as is carboplatin. The cytoxan can cause issues, but not as frequently. Hope it's only hand & foot.

  • nns121317
    nns121317 Member Posts: 113
    edited January 2022
    Options

    Interesting, I wasn't familiar with hand & foot. Some of my fingertips have peeled, but I didn't make any connection. Hand & foot would also explain why it's worst after I take a hot shower. I'll definitely chat with the MO about it on Tuesday.

  • PRbonita45
    PRbonita45 Member Posts: 10
    edited January 2022
    Options

    Thank you, It's interesting that hand and foot syndrome was never mentioned as a potential. The RN I spoke with said she has been working in Oncology for 30 yrs, I guess I would think this would be something she has at least heard of.

    I did just google it (chemocare.com) and found information on how to attempt to avoid/reduce the symptoms due to the leakage into the capillaries.

  • ratherbesailing
    ratherbesailing Member Posts: 118
    edited January 2022
    Options

    I had hand and foot two weeks after my first AC infusion, and my oncologist ignored it until I was covered with blisters and couldn't wear a single pair of shoes I owned. Finally, she instructed me to tell the chemo nurse to ice my feet before the next infusion. The nurse said she had never heard of this being a side effect, refused, then came back AFTER she had started the infusion and said, "Oh, yeah, I just read that AC can cause hand-foot syndrome." So neither the MO or nurse considered hand-foot, despite the very obvious signs something was wrong.

    I try not to self-diagnose (neuropathy v. foot-hand.) But I do believe you have to advocate if there are issues and make them address it. And, for what it's worth, my feet did heal just fine after the AC was over.

  • serendipity09
    serendipity09 Member Posts: 769
    edited January 2022
    Options

    RatherBeSailing - completely agree with you with regards to advocating for yourself. My doctors are probably so tired of me as I'm constantly calling or emailing.

    I def had neuropathy during AC that became progressively worse during taxol, and unfortunately, is permanent. I'm currently on Xeloda which is known to cause H&F and thank goodness no sign of it, at least not yet. The neuropathy however has gotten even worse. It's a double edge sword.